Michigan, 2013

Hail and Damaging Winds in Michigan, June 17, 2013

June 17, 2013 · NWS DTX · 49 events in 7 counties and zones

Several supercells developed during the late afternon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Several supercells developed during the late afternon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 17, 12:00 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 17, 12:00 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
100 PM EDT MON JUN 17 2013

.AVIATION...

//DISCUSSION...

COLD FRONT DRAPED NEAR MBS TO LDM HAS STALLED OUT SOME WITH -TSRA
ORIENTED ALONG AND AHEAD OF THE FRONT. SURFACE OBS IN NORTHERN MI
HAVE CONFIRMED THAT INDICATE THE ACTIVITY IS HIGH-BASED WITH CLOUD
BASES NEAR 5-7.5K FEET. THIS WILL KEEP THE TAFS IN VFR MODE THROUGH
THE FORECAST...DESPITE THE POSSIBILITY FOR SHORT PERIODS OF VIS
DROPPING TO 5SM OR LESS WITHIN STRONGER STORMS. COLD AND DRY
ADVECTION COUPLED WITH A TIGHT PRES GRADIENT INTO TUES WILL BRING
WIND GUSTS OVER 20KT.

FOR DTW...THE PROBABILITY FOR THUNDERSTORMS TO IMPACT THE TERMINAL
WITH THE COLD FRONTAL PASSAGE CURRENTLY REMAINS TOO LOW TO INCLUDE
IN THE TAFS. FROPA LOOKS TO OCCUR AROUND 01-03Z.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILINGS BELOW 5000 FT THIS AFTERNOON THROUGH
TONIGHT.

* LOW CONFIDENCE IN THUNDERSTORM POTENTIAL LATE THIS AFTERNOON
THROUGH TONIGHT.

&&

.PREV DISCUSSION...ISSUED 343 AM EDT MON JUN 17 2013

SHORT TERM...TODAY AND TONIGHT

GRADUAL HEIGHT FALLS SPREADING ACROSS THE UPPER GREAT LAKES EARLY
THIS MORNING...PROMPTED BY NUMEROUS WEAK PV FILAMENTS SHREDDING OFF
A PRIMARY SHORTWAVE NOTED ON WATER VAPOR EJECTING INTO NORTHERN
MINNESOTA.  THIS PROCESS WILL ALLOW A COLD FRONTAL BOUNDARY
CURRENTLY ANALYZED DRIFTING ACROSS NORTHERN LOWER MICHIGAN TO
PROGRESSIVELY SETTLE SOUTHWARD ACROSS SE MICHIGAN OVER THE NEXT 24
HOURS.  THESE WEAKER IMPULSES WORKING ACROSS A STEEPER MID LEVEL
LAPSE RATE ENVIRONMENT SEEMINGLY DRIVING THE ONGOING WIDELY
SCATTERED SHOWER ACTIVITY TRANSLATING FROM THE UPPER MS VALLEY INTO
NORTHERN/CENTRAL LOWER...AND WILL PROVIDE A LOWER END POTENTIAL FOR
POCKETS OF LIGHT PRECIPITATION TO IMPACT THE CORRIDOR NORTH OF I-69
DURING THE EARLY PART OF THE DAY.

GREATER PROSPECTS FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL FOCUS
INTO THE AFTERNOON AND EVENING PERIOD...AS THE ADVANCING FRONTAL
SLOPE ENTERS THE FORECAST AREA COINCIDENT WITH THE PEAK HEATING
CYCLE.  SOLID WINDOW WILL EXIST TO CAPITALIZE ON DAYTIME HEATING
GIVEN THE FRONTAL TIMING...A HIGH DEGREE OF PRE-FRONTAL INSOLATION
WORKING INTO A WELL MIXED WEST-SOUTHWEST FLOW AND RELATIVELY DRY
BOUNDARY LAYER WILL BRING HIGHS INTO THE 80 TO 85 DEGREE RANGE
ACROSS ALL BUT THE FAR NORTH.  THIS DEGREE OF WARMTH APPEARS
NECESSARY TO OVERCOME THE APPARENT LACK OF BETTER LOW LEVEL
MOISTURE /DEWPOINTS MID-UPPER 50S/.  THIS SUGGESTS CONVECTIVE
INITIATION WILL REQUIRE A GOOD PORTION OF THE DAY...DEVELOPMENT/
EXPANSION MOST FAVORED AFTER 20Z AS MLCAPE VALUES APPROACH 1500 J/KG
INVOF INCREASING FRONTAL CONVERGENCE ACROSS NORTHERN SECTIONS OF THE
AREA.  A SUPPRESSED HEIGHT FIELD WILL MAINTAIN STEEP MID LEVEL LAPSE
RATES THROUGH THIS TIME...PROVIDING A FAVORABLE ENVIRONMENT FOR
CONVECTION TO QUICKLY ATTAIN BETTER UPDRAFT STRENGTH WHERE THE LOW
LEVEL THERMODYNAMICS BECOME SUPPORTIVE.  A STRONG AND LARGELY
UNIDIRECTIONAL MID LEVEL WIND FIELD WILL BE IN PLACE...YIELDING 0-6
KM BULK SHEAR PUSHING 45 KNOTS.  AT THE VERY LEAST...GIVEN THIS WIND
FIELD AND LOWER FREEZING LEVELS...AN ISOLATED RISK FOR SEVERE WIND
GUSTS AND HAIL WILL EXIST.  THERE IS CERTAINLY THE POTENTIAL WITHIN
THIS SETUP FOR A MORE ORGANIZED CONVECTIVE EPISODE TO EVOLVE AND
EXPAND SOUTH/EAST WITH TIME THROUGH THE LATE EVENING HOURS.

DESPITE THE GRADUAL EROSION OF THE INSTABILITY RESERVOIR UNDER
NOCTURNAL COOLING INFLUENCES...INFUSION OF SLIGHTLY BETTER MID LEVEL
DYNAMICS AS THE MAIN SHORTWAVE SHEARS ACROSS THE FRONTAL BOUNDARY
WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN
SECTIONS INTO TONIGHT.  MODERATE POST-FRONTAL COOLING WITHIN
DEVELOPING NORTHEAST LOW LEVEL FLOW WILL PROVIDE A NOTICEABLE
DOWNWARD ADJUSTMENT TO TEMPERATURES TOWARD THE NORTH.  LOWS RANGING
FROM LOWER 50S NORTH TO NEAR 60 NEAR THE OHIO BORDER.

LONG TERM...TUESDAY THROUGH SUNDAY

LONGWAVE FEEDBACK ASSOCIATED WITH THE LARGE CLOSED LOW ENCROACHING
ON THE PAC NW WILL RESULT IN A GENERAL PATTERN OF LARGE SCALE HEIGHT
RISES OVER THE CENTRAL US/GREAT LAKES THROUGH THE FIRST HALF OF THE
WEEK. THIS WILL MAINTAIN SURFACE HIGH PRESSURE AND NORMAL LATE JUNE
TEMPERATURES OF 75-80 DEGREES FOR A DECENT STRETCH OF WARM/DRY SE MI
SUMMER WEATHER. THE SHEAR MAX CURRENTLY NOTED OVER SOUTHERN
SASKATCHEWAN DIVING INTO THE NORTHERN PLAINS THIS MORNING WILL PASS
JUST SOUTH OF THE AREA ON TUESDAY, BUT SHOULD BE OF LITTLE
CONSEQUENCE, ASIDE FROM SOME MODULATION OF LOCAL CLOUD COVER, SINCE
MONDAY'S SFC BAROCLINIC ZONE WILL HAVE ALREADY EASED WELL SOUTH OF
THE AREA. LONGWAVE RIDGING ENTRENCHED OVER THE CENTRAL CONUS IS THEN
PROGGED TO GET A NOTEWORTHY BOOST FOR THE LATTER HALF OF THE WEEK AS
BROAD ANTICYLONIC NOTED INVOF 25N/130W EAST OF HAWAII IS ENTRAINED
INTO PREVAILING SW UPPER FLOW. H5 HEIGHTS ARE PROGGED BY THE 00Z
ECMWF TO BUILD TO 595DM OVER TX BY FRIDAY AFTERNOON AS A RESULT.
LOCALLY, CONTINUED NORTHWEST FLOW ALOFT AND DOMINANCE OF SURFACE
HIGH PRESSURE IS FORECAST TO MAINTAIN NEAR NORMAL TEMPERATURES INTO
THE WEEKEND, WHEN THE PATTERN WILL POTENTIALLY BECOME RIPE WITH
CONVECTIVE POTENTIAL GIVEN SOUTHEAST MICHIGAN'S FAVORABLE LOCATION
ALONG THE EDGE OF THE CAP & ALONG THE LOW-LEVEL INSTABILITY GRADIENT.
THEREFORE, NO CHANGES NECESSARY TO INHERITED CHANCE POPS SAT-MON.

MARINE...

FAVORABLE MARINE CONDITIONS WILL PERSIST ACROSS AREA WATERWAYS
THROUGH THE EARLY PORTION OF THE DAY.  THE APPROACH OF A COLD FRONT
WILL BRING A CHANCE OF THUNDERSTORMS FROM MID AFTERNOON THROUGH
TONIGHT.  WINDS WILL TURN TO NORTHEASTERLY WITH THE FRONTAL
PASSAGE.  DRY AND STABLE CONDITIONS WITH HIGH PRESSURE TAKING
CONTROL TUESDAY AND WEDNESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....MM
SHORT TERM...MR
LONG TERM....JVC
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 17, 2:39 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 AM EDT MON JUN 17 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-180745-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
339 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY TONIGHT AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA
FROM NORTH TO SOUTH. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN
DIAMETER. STORM MOTION WILL BE NORTHWEST TO SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-180745-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
339 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY TONIGHT AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA
FROM NORTH TO SOUTH. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN
DIAMETER. STORM MOTION WILL BE NORTHWEST TO SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 17, 12:48 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
148 PM EDT MON JUN 17 2013

MIZ047-171830-
MIDLAND-
148 PM EDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF COLEMAN...MOVING SOUTHEAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  COLEMAN BY 155 PM EDT...
  OIL CITY BY 200 PM EDT...
  SANFORD BY 210 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SF

The radar

The Grand Rapids radar (KGRR), 110 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 23 hail. Local standard time, as filed.

Thunderstorm Wind, Midland

When
June 17, 1:25 PM EST
Where
Midland County, 1.65 mi WSW of Oil City
Measured
54 kt (62 mph) estimated gust
Reported by
Newspaper
Coordinates
43.610, -84.610

Several trees were reported blown down.

Thunderstorm Wind, Midland

When
June 17, 1:45 PM EST
Where
Midland County, 2.76 mi N of Jam
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.540, -84.330

Trees and wires reported down.

Hail, Saginaw

When
June 17, 2:00 PM EST
Where
Saginaw County, 2.81 mi N of Swan Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.420, -84.110

Thunderstorm Wind, Saginaw

When
June 17, 2:01 PM EST to 2:02 PM EST
Where
Saginaw County, 1.51 mi W of Shields to Paines
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
43.420, -84.080

Widespread trees were blown down along with the roof of a concession stand.

Hail, Saginaw

When
June 17, 2:05 PM EST
Where
Saginaw County, 1 mi W of Fordney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.400, -84.020

Thunderstorm Wind, Saginaw

When
June 17, 2:16 PM EST
Where
Saginaw County, 0.85 mi NW of Verne
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.280, -83.960

An 18 inch diameter tree was blown onto a house.

Hail, Saginaw

When
June 17, 2:23 PM EST
Where
Saginaw County, 1.47 mi NNW of Burt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.250, -83.930

Thunderstorm Wind, Genesee

When
June 17, 2:30 PM EST
Where
Genesee County, 1.01 mi W of Farrandville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.200, -83.740

A large tree was reported blown down.

Hail, Genesee

When
June 17, 2:35 PM EST
Where
Genesee County, 1.51 mi W of Clio
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.180, -83.750

Thunderstorm Wind, Genesee

When
June 17, 2:35 PM EST
Where
Genesee County, 1.51 mi W of Clio
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
43.180, -83.750

Trees and power line reported down at the Clio Fire Department.

Thunderstorm Wind, Genesee

When
June 17, 2:35 PM EST
Where
Genesee County, 1.47 mi SSW of Clio
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.160, -83.730

A large tree was reported blown down.

Thunderstorm Wind, Genesee

When
June 17, 2:53 PM EST
Where
Genesee County, 1.66 mi WSW of Russellville
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.090, -83.580

A 2 foot diameter tree was reported blown down, along with structural damage to a garage roof.

Hail, Genesee

When
June 17, 3:00 PM EST
Where
Genesee County, 1.71 mi SW of Russellville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.080, -83.570

Hail, Genesee

When
June 17, 3:00 PM EST
Where
Genesee County, 0.5 mi W of Russellville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.100, -83.560

Thunderstorm Wind, Genesee

When
June 17, 3:01 PM EST
Where
Genesee County, 1.01 mi E of Davison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.030, -83.500

A 1 foot diameter tree reported blown down.

Thunderstorm Wind, Genesee

When
June 17, 3:05 PM EST
Where
Genesee County, 4.1 mi SE of Davison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.990, -83.460

A tree was snapped in half.

Thunderstorm Wind, Lapeer

When
June 17, 3:10 PM EST
Where
Lapeer County, 2.05 mi SE of Elba
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.010, -83.420

Trees were snapped and uprooted, as well as damage to roofs.

Hail, Lapeer

When
June 17, 3:16 PM EST
Where
Lapeer County, 0.86 mi NE of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.040, -83.440

Thunderstorm Wind, Lapeer

When
June 17, 3:16 PM EST
Where
Lapeer County, 2.31 mi SSE of Lapeer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.020, -83.300

Large tree limbs reported down.

Thunderstorm Wind, Lapeer

When
June 17, 3:16 PM EST
Where
Lapeer County, 0.86 mi NE of Elba
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.040, -83.440

Three trees were uprooted and 2 trees were snapped.

Thunderstorm Wind, Oakland

When
June 17, 3:40 PM EST
Where
Oakland County, 2.63 mi ENE of Oxford
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.830, -83.220

A large tree was uprooted which lead to downed power lines.

Thunderstorm Wind, Macomb

When
June 17, 3:44 PM EST
Where
Macomb County, Romeo
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.800, -83.020

A large tree was reported down on house, along with downed power lines.

Thunderstorm Wind, Macomb

When
June 17, 3:45 PM EST
Where
Macomb County, 1.01 mi E of Romeo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.800, -83.000

A small tree was blown down.

Hail, Macomb

When
June 17, 3:50 PM EST
Where
Macomb County, 0.51 mi E of Romeo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.800, -83.010

Hail, Macomb

When
June 17, 4:02 PM EST
Where
Macomb County, 2.06 mi SW of Meade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.700, -82.900

Thunderstorm Wind, Macomb

When
June 17, 4:02 PM EST
Where
Macomb County, 2.06 mi SW of Meade
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.700, -82.900

Eight inch diameter tree limbs reported down.

Thunderstorm Wind, Macomb

When
June 17, 4:13 PM EST
Where
Macomb County, 0.86 mi SE of (Mtc)mt Clemens/Self
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.590, -82.820

A large tree was reported down.

Thunderstorm Wind, St. Clair

When
June 17, 4:26 PM EST
Where
St. Clair County, 2.15 mi WSW of Algonac Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.590, -82.620

Boathouse destroyed.

Hail, Saginaw

When
June 17, 5:22 PM EST
Where
Saginaw County, 0.69 mi S of Verne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.260, -83.950

Hail, Saginaw

When
June 17, 5:27 PM EST
Where
Saginaw County, 1.71 mi NW of Verne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.290, -83.970

Hail, Saginaw

When
June 17, 5:32 PM EST
Where
Saginaw County, 0.69 mi S of Verne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.260, -83.950

Thunderstorm Wind, Genesee

When
June 17, 5:48 PM EST
Where
Genesee County, 1.01 mi W of Farrandville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.200, -83.740

Trees were uprooted and 8 inch diameter tree was snapped in half.

Hail, Saginaw

When
June 17, 5:48 PM EST
Where
Saginaw County, 0.69 mi S of Verne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.260, -83.950

Hail, Genesee

When
June 17, 5:52 PM EST
Where
Genesee County, 2.61 mi WNW of Mt Morris
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.130, -83.730

Thunderstorm Wind, Genesee

When
June 17, 5:52 PM EST
Where
Genesee County, 0.5 mi W of Mt Morris
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
43.120, -83.690

Numerous power lines were reported down, along with siding of a building blown off.

Thunderstorm Wind, Genesee

When
June 17, 5:52 PM EST
Where
Genesee County, 2.61 mi WNW of Mt Morris
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.130, -83.730

Four to eight inch diameter tree limbs blown down.

Thunderstorm Wind, Genesee

When
June 17, 5:53 PM EST
Where
Genesee County, 2.44 mi NW of Mt Morris
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.140, -83.720

Two hundred yards of downed trees up to 2 to 3 feet in diameter.

Hail, Genesee

When
June 17, 5:57 PM EST
Where
Genesee County, 0.86 mi NE of Beecher
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.090, -83.690

Hail, Genesee

When
June 17, 6:05 PM EST
Where
Genesee County, 2.94 mi NNW of Lapeer Hgts
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.060, -83.600

Hail, Genesee

When
June 17, 6:05 PM EST
Where
Genesee County, 2.13 mi SSE of Genesee Duford Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.090, -83.620

Hail, Genesee

When
June 17, 6:09 PM EST
Where
Genesee County, 1.22 mi NW of Richfield Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.110, -83.520

Thunderstorm Wind, Genesee

When
June 17, 6:16 PM EST
Where
Genesee County, 2.02 mi E of Davison
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.030, -83.480

Two to three foot diameter tree reported down on a house, along with downed power lines.

Thunderstorm Wind, Lapeer

When
June 17, 6:30 PM EST
Where
Lapeer County, 2.31 mi SSW of Farmers Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.940, -83.350

Five to six inch diameter tree limbs down at Metamora Hadley State Park.

Hail, Lapeer

When
June 17, 6:32 PM EST
Where
Lapeer County, 2.14 mi ENE of Kerr Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.910, -83.340

Hail, Oakland

When
June 17, 6:44 PM EST
Where
Oakland County, 1.01 mi E of Oxford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.820, -83.250

Thunderstorm Wind, Oakland

When
June 17, 6:56 PM EST
Where
Oakland County, 0.51 mi W of Stony Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.700, -83.130

Four to five inch tree limbs reported blown down.

Hail, Saginaw

When
June 17, 7:10 PM EST
Where
Saginaw County, 0.5 mi W of Shields
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.420, -84.060

Hail, Macomb

When
June 17, 7:15 PM EST
Where
Macomb County, 3.49 mi S of Waldenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.620, -82.920

Hail, Macomb

When
June 17, 7:18 PM EST
Where
Macomb County, 2.64 mi WNW of Mt Clemens
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.590, -82.920

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461091, 461122, 461093, 461161, 461162, 461143, 461095, 461164, 461097, 461146, 461148, 461151, 461099, 461100, 461124, 461166, 461138, 461101, 461123, 461127, 461137, 461140, 461130, 461102, 461104, 461150, 461149, 461158, 461159, 461106, 461108, 461156, 461160, 461109, 461157, 461167, 461168, 461111, 461112, 461113, and more.